Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

The key word in the title of thi...

Posted Sep 29 2008 6:08pm

mirror1.jpg

The key word in the title of this article, the one to focus on is: “That”.  For emphasis read the title this way:  Can People Actually beTHATVain? 

 I’ve read and heard all about injection site reactions and other issues with utilizing injectible DMD’s to treat M.S.  When I first started out on Copaxone, other than the burning that follows each shot, I really suffered little reactions to the drug.  When I inject my arms, the whole process is rather painful.  But unless I hit a vein or muscle, my treatments – to date – have been anti-climatic.  Like with anything else – time shows us the truth and now that I’m several months into treatment, my albino, fair to the touch, blue-veined, redheaded skin is starting to show the ill effects of being poked and punctured each day.  I thought I was one of the few who would get off easy, but I was once again – WRONG!  

So, I’ve been lurking through the message boards, stalking around to observe how others deal with what I’m facing.  I now have bumps under my skin, almost like knots in some places (especially in the arms and hips) and the injection sites itch – like a rash or bug bite would itch.  By the time the bump recedes completely and the itching stops, it’s time again to inject the area in question.   Yes, I warm the area pre-injection, use ice on some areas post-injection (although my neurologist’s nurse practitioner actually discourages this because it doesn’t allow the medicine to move through the system as quickly; she indicates ice can actually contribute to some skin issues, but when I’m injecting my arms I just want the pain to go away), I massage the treated areas after 24 hours have passed, I make sure the syringe is at room temperature, and I make sure to dab up any excess medicine from the site as soon as I’m done.  I’m following procedures properly.  This just appears to be within the common site reactions we all face.  I hit the message boards to make sure I wasn’t missing out on any simple and useful home remedies for the problems (a.k.a. like the simple thought that ear plugs could save a marriage).    

I’ve read my fair share of scary stories, primarily from patients who have stopped my particular DMD of choice – Copaxone – because of scary and bothersome side effects or allergic reactions.  It’s only natural to give up a treatment if it’s not compatible, or if it doesn’t work effectively.   I haven’t had any such problems. What stunned me, though, was reading comments from people (and anecdotally they were mostly, if not all, from women) who have given up using DMD’s because of how their skin looks.   

I’ll be getting into a swimsuit this summer, too.  And, yes, it’s likely my snow-white skin will have bumps and bruises and after many more months of injections might have even cellulite-looking marks in the areas that I poke and prod.  And, no, I’m not too happy about it.  I don’t want people to look at me and judge my appearance.  But, more importantly, regardless of how my skin looks, I’m not going to stop taking the drugs that are designed to reduce my relapses because of my ego.  Sure, my skin might be milky-smooth, but if I’m unable to enjoy life in a bathing suit because I’m having a flare of symptoms and major problems, then what is the point?   

What has become of our society if people actually choose to forego life-altering medications because they are concerned with their outward appearances? Can People Actually beTHATVain?And, what type of society are we leaving behind for our children?

Post a comment
Write a comment:

Related Searches